New Mexico, 2021

Drought in New Mexico, October 1 to 31, 2021

October 1 to 31, 2021 · NWS EPZ · 10 events in 10 counties and zones

Heavy rain over the last few days of September helped to bring some improvement to drought conditions over Southwest New Mexico in October. No areas in Southwest New Mexico were in Extreme(D3) drought by mid October.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Heavy rain over the last few days of September helped to bring some improvement to drought conditions over Southwest New Mexico in October. No areas in Southwest New Mexico were in Extreme(D3) drought by mid October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 30, 10:27 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 30, 10:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1127 PM MDT Thu Sep 30 2021

...UPDATED FOR THE 06Z TAF CYCLE...

.AVIATION...06Z TAF CYCLE...
Mostly VFR conditions are expected to continue with areas near
SHRA/-TSRA possibly reaching the MVFR category. Low CIGS and VIS
are possible over area mountains due to patchy fog leading to IFR
to LIFR, especially over the Sacramento Mountains through 13Z.
Showers will persist across portions of the Borderland through the
overnight hours. We will have a break in the morning, before we
have another round of showers and thunderstorms after 18Z. Winds
will be generally light and variable overnight, then become from
the west with speeds AOB 10 kts in the afternoon.

&&

29

.PREV DISCUSSION...144 PM MDT Thu Sep 30 2021...

.SYNOPSIS...
Numerous thunderstorms expected to continue through the day
Thursday and into Friday morning. Drier air begins to work into
the region as an upper-level low passes to the northeast bringing
quiet and warm conditions for the weekend. By early next week,
thunderstorm chances return to the western and mountain areas.
Rain chances will increase heading into mid-week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
Scattered showers and thunderstorms continue to track across the
region this afternoon ahead of a developing upper low along the
AZ/NM state line. Favorable synoptic lifting on the front side of
the system has generated a wide swath of rain showers with stronger
embedded thunderstorms clustered within the main band of
precipitation. Looking at convective parameters this evening, it
seems likely that most activity will favor a non-severe and messy
storm type, as marginal CAPE and cool surface air hinders
development. An exception to this thinking may occur over portions
of El Paso and Hudpseth Counties tonight where sufficient daytime
heating and mostly clear skies has destabilized the atmosphere more
and CAPE may surpass 1,000 J/kg. The primary threat will be
localized flooding due to heavy rains, but a few storms over west
Texas may produce small hail and gusty outflow winds.

Rain chances will be limited more to east of the Rio Grande
overnight as short-term models continue to suggest sustained
mesoscale clusters of enhance lifting, especially for Otero and
Hudspeth Counties. Additional rainfall may cause flooding in these
areas, and a Flash Flood Watch is in effect for the Sacramento
Mountains.

Cloud coverage will likely stick around overnight, however the
passage of a backdoor cold front today will allow temperatures to
drop quite a bit overnight. Most lowland locations will fall into
the lower 50's, with the high terrain dipping into the upper 30's.
Despite the cooler temperatures, we'll likely still be too warm for
any mountain rain/snow mixes.

The upper low finally begins to progress eastward on Friday as
another shortwave over the Pacific Northwest comes ashore. Rain
chances will be limited to the eastern portions of our CWA (south-
central NM) before ending all zones by Friday afternoon behind the
trough axis. We may see a few afternoon thunderstorms over the
Sacramento Mountains, but most lowland locations should be dry by
the noon hour. Skies will also begin to clear up throughout the day
as more subsident flow aloft takes place.

Temperatures will remain seasonably cool as we head into October,
with Friday's lowland highs around the mid 70's. Winds will be light
behind the system at 5 to 10 mph.

&&

.LONG TERM...
An upper-level low will begin to shift northeast and out of the
CWA by Friday evening. Drier air will filter into the area
bringing quiet conditions overnight. The weekend looks to be nice
and dry as the flow becomes zonal. PW's will sit at 0.5 to 0.6
inches which is just below average for this time of year. Ridging
will allow for temperatures to increase to the mid-80s.

A new incoming upper-level low starts to take shape and intensify
over the Pacific Ocean and will begin to make it's way eastward.
A slug of moisture associated with this upper-level low will
potentially bring rain chances and breezy winds to western regions
as the low clips our CWA. Disagreement between long-range models
is still bringing uncertainty of when and where the rain sets up.
The GFS is lagging behind the ECMWF, where the EC is bringing rain
chances to the area as soon as Monday evening. Only time will
tell as we head further into the future where models will begin to
align. One thing the models can agree on in the long term is that
the latter half of next week looks to be dry as a strengthening
ridge begins to build over Baja California and work it's way over
the area cutting off precipitation chances for the region.

&&

.FIRE WEATHER...
Fire danger will remain low through the weekend due to today's
wetting rains as seasonal green-up and unreceptive fuels prevents
fire spread. Drier weather returns by Friday afternoon as the upper
level system exits to the east. Temperatures will remain seasonably
cool and relative humidity should stay above 30-40% in the
afternoon. Light east transport winds will result in Poor smoke
ventilation and low midday mixing heights. Drier weather returns
over the weekend, allowing temperatures to warm back up to seasonal
norms and wind remaining light. Another round of scattered showers
and thunderstorms will be possible midweek next week, however
impacts and spacial coverage of wetting rains both look to be low.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 55  77  56  80 /  50  20   0   0
Sierra Blanca           52  72  52  75 /  60  20   0   0
Las Cruces              50  74  51  78 /  40  20   0   0
Alamogordo              50  73  51  77 /  60  30   0   0
Cloudcroft              36  52  36  57 /  70  40   0   0
Truth or Consequences   50  71  52  75 /  50  20   0   0
Silver City             46  66  48  70 /  30  10   0   0
Deming                  49  76  50  78 /  30  10   0   0
Lordsburg               50  74  51  77 /  30   0   0   0
West El Paso Metro      57  76  58  81 /  40  20   0   0
Dell City               51  75  51  79 /  70  30   0   0
Fort Hancock            55  80  56  83 /  50  20   0   0
Loma Linda              51  70  52  73 /  60  20   0   0
Fabens                  55  78  56  82 /  50  20   0   0
Santa Teresa            52  75  52  78 /  40  20   0   0
White Sands HQ          53  73  55  78 /  50  20   0   0
Jornada Range           51  71  52  75 /  50  20   0   0
Hatch                   50  74  51  77 /  40  20   0   0
Columbus                52  76  53  78 /  40  10   0   0
Orogrande               52  73  52  77 /  70  20   0   0
Mayhill                 43  61  42  67 /  70  40   0   0
Mescalero               40  62  41  67 /  70  40   0   0
Timberon                40  60  40  65 /  70  40   0   0
Winston                 39  65  39  69 /  40  30   0   0
Hillsboro               48  71  50  74 /  40  20   0   0
Spaceport               49  70  49  75 /  50  20   0   0
Lake Roberts            39  67  40  70 /  30  20   0   0
Hurley                  44  70  45  72 /  30  10   0   0
Cliff                   42  74  43  78 /  20   0   0   0
Mule Creek              45  69  46  72 /  20   0   0   0
Faywood                 47  69  49  72 /  30  20   0   0
Animas                  48  75  50  78 /  60   0   0   0
Hachita                 48  75  49  77 /  60   0   0   0
Antelope Wells          48  75  51  78 /  70   0   0   0
Cloverdale              48  71  50  74 /  70   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

30-Dennhardt/37/29
Hazardous weather outlook, Sep 30, 9:25 AM MST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1025 AM MDT Thu Sep 30 2021

NMZ401>417-TXZ418>424-011630-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1025 AM MDT Thu Sep 30 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected to track across
portions of southern New Mexico and far west Texas this afternoon.
The primary threat will be localized flooding due to excessive
heavy rain. Roadways may become hazardous or impassable due to
running water. A few storms may also produce small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered showers and thunderstorms will stick around over
portions of south-central New Mexico on Friday. Localized flooding
will be possible, especially over the high terrain of the
Sacramento Mountains. Another round of rain chances is likely west
of the Rio Grande Tuesday/Wednesday, with a few strong to severe
storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to forward any flooding reports to the
National Weather Service.

Dennhardt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The month started with Extreme(D3) drought over the east and Severe(D2) drought over the west. By the end of the month, the entire zone was in Severe(D2) drought conditions. The Buckhorn Cooperative Observer reported 0.23 inches of precipitation which was 0.84 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The western half of the zone started the month in Extreme(D3) drought out west and Severe(D2) drought east. The entire zone finished the month in Severe(D2) drought. The Gila Hot Springs Cooperative Observer reported 0.27 inches of precipitation which was 0.91 inches below normal.

Drought, Southern Gila Foothills/Mimbres Valley

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The entire zone started in Extreme(D3) drought and improved to Severe(D2) drought in October.

Drought, Southwest Desert/Lower Gila River Valley

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The month started with Extreme(D3) drought out west with Severe(D2) drought conditions over the northeast. By the end of October, the entire zone was in Severe(D2) drought. The Cooperative Observer at White Signal reported 0.38 inches of precipitation which was 0.68 inches below normal.

Drought, Lowlands of the Bootheel

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The month started with Extreme(D3) drought over the northwest and improved to Moderate(D1) drought over the southeast. By the end of the month, all areas were in Severe(D2) drought except the far southeast which remained in Moderate(D1) drought conditions. The Antelope Wells Cooperative Observer reported 0.85 inches of precipitation which was 0.12 inches above normal.

Drought, Uplands of the Bootheel

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The northwest portion of the zone started in Extreme(D3) drought with Severe(D2) drought in the southeast. By the end of the month, the entire zone was in Severe(D2) drought.

Drought, Southwest Desert/Mimbres Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The zone started out with a mix of Extreme(D3) and Severe(D2) drought conditions. By the end of the month, the entire zone was in Severe(D2) drought. The Deming Airport reported 0.01 inches of precipitation which was 0.74 inches below normal.

Drought, Eastern Black Range Foothills

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the entire month. The Hillsboro Cooperative Observer reported 0.02 inches of precipitation which was 0.97 inches below normal.

Drought, Sierra County Lakes

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The western half of the zone remained in Severe(D2) drought while the east remained in Moderate(D1) drought. The Truth or Consequences Airport had no precipitation in October which was 0.73 inches below normal.

Drought, Northern Dona Ana County

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The zone remained in Severe(D2) drought over the west and Moderate(D1) drought over the east through the month of October.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988435, 988437, 988438, 988439, 988442, 988443, 988444, 988445, 988446, 988448.